Sujoy Khan, MBBS; Basil Sharrack, MD, PhD; W.A.C. Sewell, MBBS, PhD
Potential Financial Conflicts of Interest: None disclosed.
Khan S, Sharrack B, Sewell W. Metronidazole-Induced Aseptic Meningitis during Helicobacter pylori Eradication Therapy. Ann Intern Med. 2007;146:395-396. doi: 10.7326/0003-4819-146-5-200703060-00017
Download citation file:
Published: Ann Intern Med. 2007;146(5):395-396.
Background: Drugs can cause symptomatic meningitis with cerebrospinal fluid (CSF) abnormalities, such as neutrophilic pleocytosis, and increased CSF protein that mimic infection. Nonsteroidal anti-inflammatory drugs (NSAIDs) and antimicrobials are the most common causes of drug-induced aseptic meningitis.
Objective: To report a case of a patient who had 3 episodes of aseptic meningitis during eradication therapy for Helicobacter pylori infection.
Case Report: A 42-year-old man was admitted in July 2004, reporting headache, nausea, photophobia, and neck stiffness within 2 hours of taking lansoprazole (30 mg), amoxicillin (1 g), and metronidazole (400 mg) combination therapy. He had been diagnosed with viral meningitis on 2 previous occasions in 1991. He had been receiving regular proton-pump inhibitor therapy and had used metronidazole in 1996 without any ill effects. He had a history of migraine since age 14 years controlled without prophylactic medication and had no history of recurrent infections or infections with unusual organisms. He smoked 20 cigarettes per day and had no clinically significant family history apart from migraine in his mother. On examination, he was restless and had nuchal rigidity but no rash. The rest of the physical examination was normal. Connective tissue disease or features suggestive of the Behçet syndrome were not evident.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only